Pennsylvania, 2008

Damaging Winds in Pennsylvania, June 13, 2008

June 13, 2008 · NWS CLE · 2 events in 2 counties and zones

A strong area of low pressure was located over the northern plains. Across the region, a warm and humid airmass was in place with mainly southerly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure was located over the northern plains. Across the region, a warm and humid airmass was in place with mainly southerly flow. Scattered showers and thunderstorms developed in the morning and continued through the remainder of the day. Severe thunderstorms finally tapered off during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 8:01 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 13, 8:01 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT FRI JUN 13 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE TOWARDS NORTHERN OHIO TONIGHT WITH
SEVERE THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY.
ANOTHER COLD FRONT WILL APPROACH THE REGION ON SUNDAY WITH
ADDITIONAL THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH EASTWARD ACROSS
EASTERN PORTION OF CWA. STORMS ARE WELL AHEAD OF THE COLD FRONT
ITSELF AND ADDITIONAL ACTIVITY HAS DEVELOPED WITH THE COLD FRONT
ACROSS WESTERN INDIANA. SHRA/TS WITH THIS HAVE LITTLE HOPE AT
BECOMING SEVERE WITH WORKED OVER AIRMASS AND NIGHTFALL ALTHOUGH
THESE WILL BE WORKING WITH THE BEST DYNAMICS. WILL LEAVE A 50
PERCENT CHANCE OF SHRA/TS IN THE FORECAST FOR THE OVERNIGHT
HOURS. STILL HAVE TO WATCH HEAVY RAIN THREAT...ESPECIALLY WHERE
HEAVY RAIN ALREADY FELL.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE COLD FRONT/OUTFLOW SHOULD BE MOVING ACROSS THE CWA IN THE
MORNING WITH SHOWERS AND THUNDERSTORMS ENDING FROM WEST TO EAST.
WILL HAVE TO WATCH THE EASTERN AREAS IF THE FRONT CAN SLOW
DOWN...SO CANT RULE OUT THUNDERSTORMS EAST FOR SATURDAY AFTERNOON.

THE NEXT PIECE OF JET ENERGY WILL MOVE TOWARDS THE GREAT LAKES ON
SUNDAY WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT SUNDAY AFTERNOON INTO THE EVENING.

BY MONDAY THE UPPER LOW LOOKS TO BE SLIDING SOUTHWARD THROUGH THE
CENTRAL LAKES. THIS SHOULD LEAD TO A COOLER DAY AS SURFACE HIGH
PRESSURE BEGINS TO MOVE INTO THE REGION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
EXTENDED PERIOD WILL BEGIN WITH HIGH PRESSURE BUILDING INTO THE AREA
TUESDAY.  LOW PRESSURE WILL BE LOCATED OVER QUEBEC. THIS IS
SUPPORTED BY THE ECMWF.  THE GFS HOWEVER IS MORE PESSIMISTIC WITH
ANOTHER TROF OF LOW PRESSURE ROTATING SOUTHEAST ACROSS THE GREAT
LAKES TOWARD THE AREA.  ALOFT BOTH THE GFS AND ECMWF SHOW LOW
PRESSURE OVER NEW YORK.  THROUGH THE EXTENDED PERIOD THE ECMWF
SLOWLY ROTATES THE UPPER LOW NORTH THROUGH QUEBEC ALLOWING THE
SURFACE HIGH TO EDGE CLOSER TO THE AREA WHILE THE GFS KEEPS THE LOW
CLOSER TO THE EASTERN LAKES AND SOUTHERN ONTARIO.  HAVE SIDED WITH
HPC AND AND THE ECMWF AND ALLOWED AT LEAST THE WESTERN COUNTIES TO
TURN PARTLY SUNNY AFTER MID WEEK. WILL KEEP POPS LOW WITH BEST
CHANCES LIKELY NORTHEAST CLOSER TO THE LOW.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING THROUGH THE EASTERN PORTION OF
THE FORECAST AREA. WATCHING SOME SHOWERS AND THUNDERSTORMS OVER
INDIANA...THEY COULD AFFECT THE SOUTHERN PORTION OF THE FORECAST
AREA. ALSO WATCHING FOR SOME POSSIBLE THUNDERSTORM DEVELOPMENT ON
THE COLD FRONT. CLOUDS WILL DECREASE SATURDAY AFTER FROPA WITH VFR CONDITIONS.

OUTLOOK...VFR WEATHER EXPECTED SUNDAY WITH WEAK HIGH PRESSURE
OVER THE AREA. SECONDARY COLD FRONT EXPECTED TO MOVE THROUGH
SUNDAY NIGHT/EARLY MONDAY WITH MVFR CONDITIONS LIKELY TO DEVELOP
IN A FEW SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE TO BUILD IO
ON MONDAY WITH VFR CONDITIONS EARLY IN THE WEEK.

&&

.MARINE...
LINE OF STRONG TO SEVERE THUNDERSTORMS INTO NW INDIANA HAS THE BEST
POTENTIAL FOR SEVERE THUNDERSTORMS.  BUT AIRMASS AHEAD OF
THUNDERSTORMS UNSTABLE ENOUGH FOR SCATTERED TSRA TO POP UP ANY TIME
THIS EVENING.  COLD FRONT ACROSS LAKE SUPERIOR WILL MOVE INTO
CENTRAL LAKE ERIE BY SATURDAY MORNING...THEN MOVE EAST OF THE LAKE
DURING THE AFTERNOON. EXPECT CHOPPY CONDITIONS SCA NOT OUT OF
QUESTION.

HIGH PRESSURE WILL MOVE ACROSS THE LOWER LAKES AND DOMINATE THE
WEATHER THROUGH SUNDAY NIGHT.  NEXT COLD FRONT WILL MOVE THROUGH ON
MONDAY.  CHOPPY CONDITIONS WILL CONTINUE MONDAY THROUGH WEDNESDAY AS
NORTH THROUGH NORTHWEST FLOW WILL REMAIN OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN/OUDEMAN
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...KIELTYKA
MARINE...DJB
Hazardous weather outlook, Jun 13, 1:09 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT FRI JUN 13 2008

LEZ061-147>149-167>169-OHZ012>014-021>023-031>033-038-089-PAZ001>003-
141815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
209 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE AND MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS SUNDAY
NIGHT AS ANOTHER COLD FRONT MOVES EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>020-027>030-036-037-047-141815-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
209 PM EDT FRI JUN 13 2008

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS SUNDAY
NIGHT AS ANOTHER COLD FRONT MOVES EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 13, 4:18 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
518 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     OAK HARBOR              41.51N 83.15W
06/13/2008                   OTTAWA             OH   LAW ENFORCEMENT

            POWER POLES AND LINES DOWN.

&&

OUDEMAN
Local storm report, Jun 13, 5:50 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     LAGRANGE                41.24N 82.12W
06/13/2008  E60.00 MPH       LORAIN             OH   NWS EMPLOYEE

&&

OUDEMAN
Local storm report, Jun 13, 8:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     CORTLAND                41.33N 80.72W
06/13/2008                   TRUMBULL           OH   LAW ENFORCEMENT

            11 TREES DOWN COUNTYWIDE.

&&

OUDEMAN
Local storm report, Jun 13, 8:17 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     ALLIANCE                40.91N 81.12W
06/13/2008                   STARK              OH   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&

OUDEMAN
Local storm report, Jun 13, 8:33 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     LOUISVILLE              40.84N 81.26W
06/13/2008                   STARK              OH   AMATEUR RADIO

            TREES DOWN. MEASURED 52 MPH GUST.

&&

OUDEMAN
Local storm report, Jun 13, 8:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
936 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SE CANTON               40.81N 81.37W
06/13/2008                   STARK              OH   AMATEUR RADIO

            TREES...12-24 INCHES IN DIAMETER DOWN IN WACO. WINDS
            ESTIMATED AT 65-75 MPH.

&&

OUDEMAN

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 13, 9:10 PM EST
Where
Crawford County, Hydetown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.650, -79.750

Three trees were reported down.

Thunderstorm Wind, Erie

When
June 13, 9:10 PM EST
Where
Erie County, 5 mi NW of Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.971, -79.699

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114429, 114430.